New Mexico, 2007

Heavy Snow in New Mexico, December 10, 2007

December 10, 2007 · NWS EPZ · 1 event in 1 county or zone

A large, slow moving upper low pressure system with abundant moisture brought heavy snowfall to the mountains of southwestern New Mexico. Accumulations of 6 to 10 inches above 7000 feet north of Silver City were noted.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large, slow moving upper low pressure system with abundant moisture brought heavy snowfall to the mountains of southwestern New Mexico. Accumulations of 6 to 10 inches above 7000 feet north of Silver City were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 10, 4:51 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 10, 4:51 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
451 AM MST MON DEC 10 2007

.SYNOPSIS...
A LARGE UPPER LEVEL STORM SYSTEM WILL SLOWLY PASS OVER THE
BORDERLAND TODAY THROUGH WEDNESDAY. DEEP SOUTHERLY FLOW AHEAD OF
THIS SYSTEM BROUGHT ABUNDANT MOISTURE TO THE THE REGION OVERNIGHT.
INCREASED CLOUD COVER AND GOOD CHANCES FOR PRECIPITATION WILL
FOLLOW TODAY. TEMPERATURES WILL BE NOTICEABLY COOLER THROUGH THE
PERIOD. LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE LIKELY
FOR ALL AREAS TODAY AND TONIGHT. ADDITIONAL PRECIPITATION WILL
REMAIN POSSIBLE TUESDAY AND EARLY WEDNESDAY. AREA MOUNTAINS ARE
EXPECTED TO RECEIVE SIGNIFICANT SNOW FALL AND THUS SNOW ADVISORIES
HAVE BEEN POSTED FOR THE GILA AREA AND SACRAMENTO MOUNTAINS FOR
TODAY AND TONIGHT. LOWLAND PRECIPITATION WILL BE MOSTLY RAIN BUT
SOME RAIN/SNOW MIX WITH LIGHT DUSTINGS WILL BE POSSIBLE IN THE
EARLY MORNING HOURS OF TUESDAY AND WEDNESDAY. THE SYSTEM WILL EXIT
THE BORDERLAND WEDNESDAY AFTERNOON. DRIER CONDITIONS ALONG WITH
MORE SEASONAL TEMPERATURES WILL RETURN AFTER WEDNESDAY.

&&

.DISCUSSION...
UPPER LOW SITS JUST WEST OF THE SPUR OF THE BAJA...AND MODELS HAVE
GOTTEN THIS CORRECT. SLOW EASTWARD PROGRESS SHOULD BE MADE LATER
TODAY. WATER VAPOR SHOWS A SLOW RETROGRADE OF A DEEP SUBTROPICAL
MOISTURE PLUME TO OUR EAST BACK OVER THE CWFA. 00Z SOUNDING SHOWED
THE BEGINNINGS OF MID LEVEL MOISTENING. THIS MORNINGS 12Z SOUNDING
SHOULD SHOW THE LOWER LEVELS MOVING TOWARD SATURATION. MODELS
STILL QUITE BULLISH ON PCPN FOR NEXT 24 HRS. BEST DYNAMICS LATER
TODAY AND OVERNIGHT.

LAST NIGHT A BACKDOOR FRONT PUSHED IN FROM THE EAST WITH SOME VIGOR.
IT WILL HELP TO COOL TEMPS TODAY...BUT THIS AIRMASS IS MODIFIED SO
COLD TEMPS...COLD ENOUGH TO BRING LOWLAND SNOW...ARE NOT EXPECTED.
UPWARD CREEPING DEWPOINTS TODAY WILL FURTHER ENSURE THAT. THE FRONT
DOES APPEAR TO BE PROVIDING SOME LOW LEVEL UPGLIDE OVER THE EASTERN
2/3RDS OF THE CWFA. THIS WILL BE ONE INGREDIENT INTO OUR CATEGORICAL
PCPN CHANCES TODAY. ALOFT OTHERS INCLUDE...INCREASING PVA LATER
TODAY AND A 130KT JET AND A COLD POOL ALOFT ARRIVING TONIGHT. SNOW
LEVELS WILL DROP TONIGHT...BUT LOWLANDS SHOULD BE TOO WARM FOR SNOW.
MAYBE SOME HIGHER DESERT LOCATIONS N AND W COULD SEE A DUSTING AS
SNOW LEVELS LOOK TO STAY ABOVE 5500 FT.

TUESDAY MODELS HAVE THE BAJA LOW OPEN AND LIFT OVER NW NEW MEXICO.
DYNAMICS SUBSIDE A BIT OVER THE SOUTH CENTRAL CWFA...BUT REMAIN
STRONG OVER THE WEST AND EAST SECTIONS. THUS WILL CONTINUE SCT
PCPN MOST AREAS. MAY HAVE TO EXTEND THE CURRENT SNOW ADVISORY FOR
THE GILA AND SACS...AND I CAN SEE AN ARGUMENT FOR A HEAVY SNOW
WARNING FOR THE SACS. THE MAIN TROUGH REMAINS TO OUR WEST AND THIS
ALLOWS ANOTHER STRONG UPPER LOW TO TRACK OVER THE CWFA WEDNESDAY AS
THE ENTIRE SYSTEM FINALLY BEGINS TO TRACK EAST. THIS SYSTEM COMES
IN FROM THE NW AND IS MUCH DRIER AND NORTH. THUS WITH THIS FEATURE
THE POPS WILL BE BETTER NORTH. BUT HERE SNOW COULD BE AN ISSUE
OVER THE NORTHER LOWLANDS.

POPS WILL END WEDNESDAY AS THE SYSTEM GETS EAST OF OUR AREA. DRY
WESTERLY FLOW WILL FOLLOW. TEMPS LOOK TO STAY SEASONAL. COOLER
MORNINGS EXPECTED.

&&

.AVIATION...VALID 10/12Z THROUGH 11/12Z
APPCHNG UPPER LEVEL LOW PRESSURE TROF WL SPREAD SCT/NUMEROUS LOW
CLOUDS AND SHOWERS ACROSS ALL TAF SITES AND FLIGHT RTES TDY
THROUGH TUESDAY. LOOK FOR MVFR CIGS AND VSBYS/IFR MTN OBSCURATION
ABV 7KFT. SNOW LEVELS LOWERING AREA-WIDE TO 6KFT ASL TONIGHT.
PERIODS OF +RA/+SN ALSO PSBLE WITH EMBEDDED CONVECTIVE BANDS AND
DISTURBANCES MOVING OVR SW AND SC NM/FAR W TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  41  53  34  56 /  80  60  50  30  20
SIERRA BLANCA TX        50  35  50  30  53 /  80  70  60  20  20
LAS CRUCES              54  38  52  31  54 /  70  60  50  30  20
ALAMOGORDO              47  31  47  27  51 /  70  70  60  30  20
CLOUDCROFT              34  22  36  18  37 /  80  90  70  50  20
TRUTH OR CONSEQUENCES   50  33  50  30  53 /  60  70  60  30  30
SILVER CITY             45  30  43  25  46 /  70  70  70  40  30
DEMING                  53  35  51  30  54 /  70  60  50  30  20
LORDSBURG               54  35  52  30  54 /  70  60  50  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY UNTIL 6 AM MST TUESDAY FOR NMZ022.

     SNOW ADVISORY UNTIL 6 AM MST TUESDAY FOR NMZ025.

TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Dec 10, 6:15 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MST MON DEC 10 2007

NMZ022>025-030>032-TXZ055-056-111330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE EXPECTED
TODAY AND TONIGHT ACROSS THE ENTIRE REGION. SNOW LEVELS WILL BE HIGH
TODAY...ABOVE 7000 FT. A SNOW ADVISORY HAS BEEN POSTED FOR THE
SACRAMENTO MOUNTAINS AND THE MOUNTAINS OF THE GILA REGION FOR TODAY
AND TONIGHT. ALL ROADS MAY BECOME SLICK WITH RAIN. MOUNTAIN ROADS
MAY SEE SOME SNOW ACCUMULATION. TRAVELERS WILL NEED TO CONSIDER ROAD
CONDITIONS AND LOCAL VISIBILITIES AND ADJUST DRIVING STYLE
ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CONTINUED LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS LIKELY TUESDAY.
SCATTERED TO ISOLATED SHOWERS MAY LINGER INTO WEDNESDAY. SNOW LEVELS
WILL DROP TO AROUND 5500 FT TUESDAY MORNING AND 4500 FT WEDNESDAY
MORNING. SOME LOWLAND SNOW IS POSSIBLE EARLY TUESDAY AND WEDNESDAY
MORNINGS...ESPECIALLY WEST OF THE RIO GRANDE AND NORTH OF LAS
CRUCES. AGAIN TRAVEL ACROSS THE REGION MAY BECOME A CONCERN.
CLEARING AND DRYING WEDNESDAY THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH FRIDAY.

BIRD

In the hours before

Special weather statement, Dec 10, 5:30 AM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
530 AM MST MON DEC 10 2007

NMZ023-024-030>032-TXZ055-056-102300-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO...
LORDSBURG...DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...
DELL CITY
530 AM MST MON DEC 10 2007

...SLOW MOVING PACIFIC STORM SYSTEM WILL BRING LOWLAND RAIN AND
MOUNTAIN SNOW SHOWERS TO THE REGION TODAY THROUGH WEDNESDAY...

A LARGE UPPER LEVEL LOW CURRENTLY SPINS TO OUR SOUTHWEST OVER THE
BAJA. DEEP SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS TRANSPORTED
DEEP AND ABUNDANT MOISTURE INTO THE BORDERLAND FROM THE SOUTH.
OVERNIGHT A BACKDOOR COLD FRONT PUSHED IN FROM THE EAST. THIS AND
THICK WIDESPREAD CLOUD COVER WILL HELP KEEP THE AREA NOTICEABLY
COOLER TODAY. DYNAMIC FORCING ALOFT AND AT LOW LEVELS WILL
PRODUCE NUMEROUS AND WIDESPREAD SHOWERS ACROSS THE REGION TODAY
AND TONIGHT. AREA MOUNTAINS ARE UNDER SNOW ADVISORIES AS UP TO 10
INCHES OF SNOW ARE POSSIBLE OVER THE SACRAMENTO MOUNTAINS AND THE
GILA REGION.

ACROSS THE LOWLANDS RAIN IS EXPECTED AS TEMPERATURES ARE NOT
EXPECTED TO COOL ENOUGH TO SUPPORT SNOWFALL. THUS MOST
PRECIPITATION WILL FALL IN THE FORM OF RAIN AT ELEVATIONS BELOW
5000 FT. HOWEVER EARLY MORNINGS ON TUESDAY AND WEDNESDAY MAY SEE
RAIN MIXED WITH SNOW FLURRIES. HOWEVER SOME LIGHT SNOW ACCUMULATION
IS POSSIBLE OVER THE HIGHER DESERTS TO THE NORTH.

THE STORM IS EXPECTED TO EXIT THE REGION ON WEDNESDAY. DRIER
CONDITIONS AND SEASONAL TEMPERATURES WILL RETURN FOR WEEKS END.

BIRD

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
December 10, 8:00 AM MST to 8:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Park/Forest Service

Up to ten inches of snow fell in the mountains of extreme northern Grant County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72050.